Many medications including some vitamins, minerals and herbal supplements can negatively effect your oral health. It is extremely important to ensure that your dentist has a recent copy of ALL medications you take so they can avoid certain side effects during your visits and treatment. I will review some drug groups and their oral side effects in this post.
Anticoagulants which are usually prescribed for preventing stroke and heart disease can prolong bleeding during and after certain treatments. Examples include aspirin, warfarin and/or heparin. The dosage of this class of drugs is usually adjusted before certain treatments and should be discussed with your dentist and physician.
Certain medications can alter your taste and cause a metallic or bitter aftertaste. Among them are cardiovascular agents, central nervous system stimulants, non-steroidal anti-inflammatory agents, respiratory inhalants and smoking-cessation products.
Some medications have been known to cause mouth sores and/or inflammation of oral soft tissues. This list includes blood pressure control medications, immunossuppresive agents, oral contraceptives and some chemotherapy agents. Again all such prescribed meds should be discussed and included in your patient file and a special oral hygiene regimen may need to be recommended to alleviate their effects.
Anti-seizure medications such as Phenytoin, some meds prescribed after organ transplants and calcium channel blockers have been known to cause gingival hyperplasia or overgrowth of the gum tissue. Meticulous oral hygiene will keep these symptoms in check.
Some medications can cause dry mouth which in turn will damage the gum tissue and/or cause tooth decay. Also many prescribed or over-the-counter medications have a significant amount of sugar which if not properly cleaned off dental surfaces can lead to cavities or recurrent decay under existing restorations. Be especially careful with children's formulations and seek out sugar-free alternatives when possible.
Bottom line is that unless your dentist knows about the medications that you are taking, he may not be able to control potential side effects.